Winter Storm, Monona
- When
- December 9, 10:00 AM CST to 11:30 PM CST
- Where
- Monona forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
eventually spreading across much of eastern Nebraska and southwest Iowa throughout the daytime and into the evening on the 9th. The precipitation type was snow with the following exceptions: rain fell across southeast Nebraska on the morning of the 9th, and some freezing rain and freezing drizzle fell mainly along Interstate 80 and the Platte River during the early morning hours of the 9th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
This winter storm began when mixed precipitation moved from Kansas north and northeast into southern Nebraska during the early morning hours of the 9th...eventually spreading across much of eastern Nebraska and southwest Iowa throughout the daytime and into the evening on the 9th. The precipitation type was snow with the following exceptions: rain fell across southeast Nebraska on the morning of the 9th, and some freezing rain and freezing drizzle fell mainly along Interstate 80 and the Platte River during the early morning hours of the 9th. Sleet may have also been mixed in during the early morning hours, but it was very brief and sparse. The freezing precipitation did result in some glazing, although it was fairly thin. However the glaze did precede the snowfall, making for a slippery surface beneath the snow. Gusty winds were also a factor with this storm. As the surface low passed southeast of eastern Nebraska, north or northeast surface winds gusted to over 40 mph in some locations, especially during the afternoon and evening of the 9th. This resulted in considerable blowing and drifting snow, with visibilities of one-quarter mile being reported at some locations. Snowfall totals varied greatly across eastern Nebraska and southwest Iowa. Amounts ranged from one-half inch in the Columbus area, to a maximum of 10 inches in the northern part of Lincoln. The heaviest snow, generally 5 to 9 inches, fell from around Fairbury and Crete northeast through Lincoln and Omaha and then into southwest Iowa from near Little Sioux to near Red Oak. Besides the 10 inches in north Lincoln other heavier snow totals included...9 inches at Hickman, 8 inches at Gretna and Fairbury, 7 inches at Lincoln, Raymond, Papillion and Wilber and 6 inches at Friend and the NWS in Valley, Nebraska and Oakland, Glenwood, Red Oak and Randolph, Iowa. Many schools were closed on the 10th as a result of the snow and blowing snow. Numerous traffic accidents were reported, along with a few minor power outages in the cities of Omaha, Elkhorn, and Blair.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 9, 9:35 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE...UPDATED 935 AM CST TUE DEC 9 2003 .DISCUSSION... WE HAVE UPDATED CURRENT PRODUCTS THIS MORNING TO JUST SIMPLIFY THE AMOUNT OF ONGOING HEADLINES. APPEARS THE RAIN/FREEZING RAIN TO SNOW CHANGE OVER IS TAKING PLACE AS THE MID LEVEL DRY LAYER GETS SATURATED ALLOWING ICE CRYSTALS TO FALL INTO THE GENERALLY BELOW FREEZING LOW LAYER. ALSO MADE A SMALL ADJUSTMENT TO THE WARNING AREA TO GIVE IT A MORE SOUTHWEST TO NORTHEAST ORIENTATION. OTHERWISE...WILL HAVE TO GET A BETTER LOOK AT NEW MODELS BEFORE MAKING ANY OTHER ADJUSTMENTS TO ONGOING FORECAST. KING .PREVIOUS DISCUSSION WINTER STORM IN THE PROCESS OF WINDING UP THIS MORNING WITH INITIAL BAND OF SNOW MOVING ACROSS THE FAR NORTHWEST PORTION OF THE CWA LATE LAST NIGHT. THIS BAND HAS LIFTED NORTH INTO SOUTH DAKOTA WITH UPSTREAM AREA OF SNOW OVER NORTH CENTRAL NEBRASKA WEAKENING. NEXT BAND OF PRECIP MOVING ACROSS SOUTH CENTRAL NEBRASKA AND SHOULD SPREAD INTO THE CWA THIS MORNING. HAVE GENERALLY TRENDED SNOWFALL FROM 1 TO 3 NORTH TO 4 TO 8 SOUTH...WHICH IS A LITTLE SHIFT TO THE SOUTH FROM WWE GRAPHIC BASED ON SURFACE LOW TRACK. MAIN DYNAMICS MOVE ACROSS THE SOUTHEAST PORTION OF THE AREA THIS AFTERNOON AND EXPECT MAIN ACCUMULATIONS DURING THIS TIME. LITTLE CHANGE TO REMAINDER OF FORECAST WITH ADDITIONAL WAVES STILL INDICATED BY MODELS TO TRACK ACROSS THE PLAINS THROUGH EARLY NEXT WEEK. && .OAX...WATCHES/WARNINGS/ADVISORIES... NE...WINTER STORM WARNING THROUGH MIDNIGHT TONIGHT NEZ067-068-088>093 WINTER WEATHER ADVISORY TODAY NEZ011-012-015>018-030>033-042 WINTER WEATHER ADVISORY THROUGH MIDNIGHT NEZ034-043>045-050>053-065-066-078 IA....WINTER STORM WARNING THROUGH MIDNIGHT IAZ069-079-080-090-091 WINTER WEATHER ADVISORY THROUGH MIDNIGHT IAZ043-055-056 && KING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 AM CST TUE DEC 9 2003 IAZ043-NEZ011-012-015>018-030>034-042-043-092300- ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-KNOX-MADISON-MONONA IA- PIERCE-PLATTE-STANTON-THURSTON-WAYNE- 520 AM CST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP ACROSS THE AREA THIS MORNING AND CONTINUE INTO THIS AFTERNOON BEFORE DIMINISHING THIS EVENING. SNOWFALL ACROSS THE AREA IS EXPECTED TO RANGE FROM 1 TO 3 INCHES. GUSTY NORTH WINDS WILL ADD TO ANY TRAVEL PROBLEMS THROUGH TONIGHT. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR TODAY DUE TO THESE CONDITIONS. THE SNOW IS A RESULT OF LOW PRESSURE TRACKING FROM OKLAHOMA INTO SOUTHERN MISSOURI AND A MID LEVEL WEATHER DISTURBANCE TRACKING THROUGH THE SOUTHERN PLAINS. PERSONS TRAVELING IN NORTHEAST NEBRASKA TODAY AND TONIGHT SHOULD KEEP UP WITH THE LATEST FORECASTS SHOULD THE STORM INTENSITY OR PATH CHANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. IAZ055-056-069-079-NEZ044-045-050>053-065>067-078-092300- BUTLER-CASS-DODGE-DOUGLAS-HARRISON IA-LANCASTER-MILLS IA- POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 520 AM CST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO SPREAD ACROSS THE AREA TODAY PRECEEDED BY A PERIOD OF DRIZZLE...FREEZING DRIZZLE OR SLEET THIS MORNING. BY THIS AFTERNOON SNOW WILL BE WIDESPREAD ACROSS THE AREA ALONG WITH GUSTY NORTH WINDS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR TODAY INTO EARLY TONIGHT FOR THE COMBINATION OF WINDS AND SNOW. SNOWFALL OF 3 TO 5 INCHES ARE POSSIBLE BY LATE TONIGHT. THE SNOW IS A RESULT OF LOW PRESSURE TRACKING FROM OKLAHOMA INTO SOUTHERN MISSOURI AND A MID LEVEL WEATHER DISTURBANCE TRACKING THROUGH THE SOUTHERN PLAINS. PERSONS TRAVELING IN EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY AND TONIGHT SHOULD KEEP UP WITH THE LATEST FORECASTS SHOULD THE STORM INTENSITY OR PATH CHANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. IAZ080-090-091-NEZ068-088>093-092300- FREMONT IA-GAGE-JEFFERSON-JOHNSON-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA- PAWNEE-RICHARDSON- 520 AM CST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING WILL BE IN EFFECT FOR THE AREA THIS AFTERNOON INTO EARLY TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT THIS MORNING FOR JEFFERSON AND GAGE COUNTIES. SNOW IS EXPECTED TO SPREAD INTO WESTERN PORTIONS OF SOUTHEAST NEBRASKA THIS MORNING AND MAY BE PRECEEDED BY A PERIOD OF FREEZING RAIN OR SLEET. RAIN IS EXPECTED IN THE SOUTHEAST CORNER OF THE STATE INTO SOUTHWEST IOWA THIS MORNING WITH RAIN CHANGING OVER TO SNOW BY THIS AFTERNOON. SNOWFALL OF 4 TO 8 INCHES IS POSSIBLE ACROSS THE AREA BY LATE TONIGHT WITH THE MAIN PERIOD OF HEAVY SNOW EXPECTED DURING THE AFTERNOON. NORTH WINDS WILL BE INCREASING TO 20 TO 30 MPH DURING THE AFTERNOON AND COMPOUND TRAVEL PROBLEMS. THE SNOW IS A RESULT OF LOW PRESSURE TRACKING FROM OKLAHOMA INTO SOUTHERN MISSOURI AND A MID LEVEL WEATHER DISTURBANCE TRACKING THROUGH THE SOUTHERN PLAINS. PERSONS TRAVELING IN EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY AND TONIGHT SHOULD KEEP UP WITH THE LATEST FORECASTS. BE PREPARED TO ALTER YOUR TRAVEL PLANS DUE TO DETERIORATING WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED LATE TONIGHT OR TUESDAY. FOBERT
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330591, 5330592, 5330593, 5332088, 5332089, 5332461.